The Telegraph
 
 
IN TODAY'S PAPER
CITY NEWSLINES
 
 
ARCHIVES
Since 1st March, 1999
 
THE TELEGRAPH
 
 
Email This Page
Pop a pill, watch that wart
- Doctors warn of skin trouble in overuse of self-prescribed drugs

The average Calcuttan’s penchant for popping pills at the first hint of a running nose is taking its toll. Total reliance on over-the-counter medication is leading to widespread skin eruptions, diarrhoea and nausea, warn city doctors.

From antibiotics to steroids, nothing is being left to the doctor’s prescription, and by the time medical help is sought, the warts are already visible and it is often too late to prevent damaging side-effects, maintain medics. The problem is “acute” and of every 10 patients queuing up at major city hospitals, seven could be suffering from some drug-induced — “and entirely avoidable” — problem.

Heading the list of the commonest drug-induced problems are morbiliform reactions, or boils and eruptions on the palms and soles (almost always accompanied by fever), caused by prolonged consumption of antibiotics like amoxicillin, consumed for high fever without consulting the doctor.

Among other drugs causing serious reactions are ciprofloxacin, roxithromycin, ibuprophen and nimesulide, say doctors.

While appearance of lesions is being ascribed to the tetracycline group, the recent outbreak of the Steven Johnson Syndrome triggered by drug allergies is also causing concern.

It manifests in boils and eruptions all over the body, affecting mucous membranes and leading to debilitating weakness.

“What used to be an extremely rare disease, landing only at the doors of dermatologists, is now surfacing everywhere in the city,” observes surgeon D.J. Bhaumik. “I have come across six such cases recently and none of the patients consulted a doctor at an early stage,” he adds.

Skin disorders are being reported everywhere. “We are extremely worried about the number of people coming in with drug-induced skin problems these days,” says Subrata Malakar, of Rita’s Skin Foundation, in Salt Lake. “Most people seem totally unaware of the ill-effects of the drugs they consume at will.”

A 30-year-old woman turned up at Malakar’s institute last week, with traces of facial hair, apart from skin rashes.

“We learnt from her that she frequently used a popular skin cream containing steroids,” Malakar says. “Neither did she consult a doctor, nor did her neighbourhood pharmacist, who sold her the product, warn her,” he laments.

Skin consultant Salil Panja believes the onus is on the doctors and pharmacists to explain to Calcuttans the ill-effects of drug overuse.

Top
Email This Page